Administering Glucagon
Diabetes Lab eTraining Slide 12

eTraining Go back to Diabetes eTraining Page

Obtain glucagon kit and gloves, then call 911.

  1. Flip the plastic cap off the glass vial of powdered glucagon.
  2. Remove the plastic cap off the syringe needle. Do not remove plastic clip from syringe as it prevents the rubber stopper from being pulled out.
  3. Take the fluid filled syringe in the glucagon emergency kit and inject the fluid into the bottle containing the glucagon powder.
  4. Shake gently or roll to mix until all powder is dissolved and solution is clear.
  5. Inspect medication for color, clarity, and presence of lumps.  Solution should be clear and colorless. 
  6. Draw a prescribed amount as (per the HEP) of glucagon back into syringe.
  7. Inject into the buttocks, thigh, or arm
  8. Do not recap syringe. Discard sharp in appropriate container.
  9. It may take 10-20 minutes for student to regain consciousness. 
  10. Check blood sugar 15-20 minutes after administering glucagon
  11. Give sips of regular soda or fruit juice once student is awake and able to drink
  12. Follow with concentrated sugar with snack containing proteins and  carbohydrates such as peanut butter sandwich or cheese crackers to keep  blood glucose levels elevated to normal levels and to prevent recurrence.
  13. Document blood glucose level and glucagon dosage as per HEP.

Don’t be surprised if …..

  • Student does not remember being unconscious, incoherent or has a headache.
  • Blood glucose becomes very high (over 200)
  • Nausea or vomiting may occur



Go to next page